Metformin associated lactic acidosis in the setting of acute kidney injury: a case report

Bryce N. Taylor, Sangeeta Mutnuri, Helena Kurian, Mahendra Agraharkar
2018 Journal of Emergency and Critical Care Medicine  
Metformin is often a first choice medication for patients with type 2 diabetes mellitus. It is considered to have a high efficacy as well as a mild adverse drug effect profile, and can be used in both monotherapy and polytherapy regimens. The drug is not altered at the molecular level during metabolism, and is cleared almost entirely through the renal system, so the major comorbidity that practitioners consider when starting Metformin is renal disease. As a patient's renal function declines,
more » ... nction declines, there can be a build-up of unaltered and active Metformin that can lead to toxic events. Metformin toxicity leads to a build-up of lactic acid, primarily through its inhibition of gluconeogenesis. The FDA has guidelines for Metformin use in patients with chronic kidney disease, but at this time, no guidelines exist for patients with acute kidney injury. We present a report on a 64-year-old female with a long-standing history of diabetes type 2 on Metformin therapy who experienced an acute kidney injury secondary to dehydration as a sequelae of acute gastrointestinal upset. This case illustrates the toxic effects that Metformin can have at supratherapeutic levels, as well as the importance of the discontinuation of Metformin in circumstances that may lead to acute kidney injury.
doi:10.21037/jeccm.2018.12.05 fatcat:5uwn3adknnhkdmdbrdjg2haxve